Ivory wave, a drug being described as “the next mephedrone”, is growing in popularity and has already been implicated in deaths and illness across the UK, according to a critical-care paramedic.
The new “legal high”, also known as purple wave, ivory coast or vanilla sky, has effects which are “concerning”, says Mark Durham from South East Coast Ambulance Service.
He fears that the drug, which is usually sold online as bath salts in packs from 200mg to 500mg for £15 a go, is taking over from the previous “legal high” drug of mephedrone (also known – particularly in the press – as “miaow miaow”), which was outlawed last year.
“It seems quite plausible that this drug could be the ‘next mephedrone’,” Durham writes in the Emergency Medicine Journal. “Reports reveal that its popularity has been [growing] and its use spreading across the UK in recent months.”
Durham describes the case of a young man detained in a policy custody suite who complained of sudden rapid heartbeat and chest pain. He was extremely anxious and agitated, was hallucinating and had involuntary facial contortions. His blood pressure was high and his breathing very rapid.
In the belief that he had snorted cocaine, the man was given a drug normally used to treat angina and an anti-anxiety medication, which calmed him down. The man then said he had snorted 2g of ivory wave earlier in the day.
Durham says that there doesn’t seem to be any set “recipe” for ivory wave, and that it can vary enormously in content, but that it can contain the stimulant methylenedioxypyrovalerone (MDPV) and the anaesthetic lignocaine. MDPV can have effects in doses as low as 5mg.
Ivory wave’s reported effects include initial euphoria, with other symptoms occurring up to a day after using and lasting as long as a week. These can include overstimulation of the nervous and cardiovascular systems, resulting in acute paranoid psychosis, with extreme agitation, insomnia, dizziness, hyperthermia, and fitting, chest pains and variations in blood pressure that can damage the kidneys. In some cases, the resulting agitation and paranoia have prompted patients to assault hospital staff, Durham says.
The drug has been implicated in the death of a man found by a fishing boat off the coast of the Isle of Wight, who was believed to have jumped off a cliff. He had taken ivory wave two days previously and, his mother said, had been suffering extreme hallucinations, psychoses and neuroses since that time.
Several hospital admissions have been reported from Wales and Scotland, and another death reported in Essex – where the victim’s mother says she had been taking the drug as a slimming aid.
“Whether or not this drug in fact contains illegal ingredients is as yet unclear,” Durham says. “The drug’s effects are concerning, however, and have been seen in patients in Lothian, Cumbria, Dorset and Essex.
“Clinicians should be aware of its likely presentations, dangers and management.”